Wyoming, 2021

High Wind in Wyoming, December 1, 2021

December 1, 2021 · NWS CYS · 3 events in 3 counties and zones

High winds began in the southeast Wyoming wind corridors on November 30th and persisted into the morning and afternoon hours on December 1st, 2021. Wind gusts as high as 73 MPH impacted areas near Arlington along I-80.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds began in the southeast Wyoming wind corridors on November 30th and persisted into the morning and afternoon hours on December 1st, 2021. Wind gusts as high as 73 MPH impacted areas near Arlington along I-80. Wind gusts around 60 MPH were also common over portions of the central and southern Laramie Range, impacting I-25 near Bordeaux and I-80 just west of Cheyenne. Portions of I-80 and I-25 were closed to light, high-profile vehicles through the late morning and early afternoon on December 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 30, 10:27 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Nov 30, 10:27 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1027 PM MST Tue Nov 30 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 159 PM MST Tue Nov 30 2021

Surface cold frontal boundary has continued digging southward into
the Four Corners, with high pressure building across the eastern
seaboard. Main forecast challenges remain with continued gusty to
strong winds as high wind warnings remain in effect for the wind
prone areas along I-80 and I-25. Upper level ridging pattern is
expected to continue tracking eastward, with strong westerly flow
across the domain creating a downsloping effect along our mountain
ranges. Omega fields are tracking with these features, with strong
subsidence near Arlington and possible mountain wave activity. In
addition, tightening of the 700mb height gradients from Craig to
Casper has strengthened from early runs with peaks around 70
meters through 18z tomorrow. Confidence has increased throughout
the day especially for the Bordeaux area, with wind speeds picking
along Arlington and Bordeaux around 50 to 53 mph and models
coming into better agreement. Went ahead and including Bordeaux in
the earlier high wind warning through tomorrow. Wind are expected
to ease Wednesday afternoon into Wednesday evening.

Should start to see a significant warmup this week with the broad
upper level ridging pattern becoming the dominate feature through
late week. Went ahead and bumped up temperatures on Thursday with
likely record highs expected across the CWA and into surrounding
areas using a consensus of the Previous, ADJMAV, and NBM75
percentile model blends. Possible fire weather concerns under this
pattern with areas west of the Laramie Range hovering around 13-20%
RH. However, due to the current time of year, these lower humidity
values are expected to be extremely short-lived with shorter
daylight hours and quicker nighttime humidity recoveries.
Regardless, winds remain under criteria keeping fire weather
headlines at bay.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 159 PM MST Tue Nov 30 2021

Primary forecast concerns relate to another round of strong winds on
Saturday and the gradual break down of the upper level
ridge/persistent dry pattern across the Front Range and southwest
United States late next weekend and early next week. Before then,
remaining dry and mild on Friday and Saturday with 700mb
temperatures above 2-4c, which should result in daytime temperatures
in the 50s to low 60s. Some locations may be warmer on Saturday, but
kept temperatures closer to model consensus due to low to midlevel
northwest flow developing in the afternoon ahead of the next frontal
system moving across Idaho and Montana. As this frontal boundary
approaches the area from the northwest, another round of strong
gusty winds are possible late Saturday through Sunday afternoon with
rapidly increasing surface and near surface pressure gradients. Will
have to watch this event as areas outside of the Wind Prone areas of
southeast Wyoming may be impacted. Current 12z GFS shows 700mb winds
between 70-75 knots in addition to strong subsidence and decreasing
MSL pressure tendencies over the High Plains. Increased winds speeds
to near High Wind criteria along and west of the Laramie Range.

All models are showing a gradual pattern shift beginning sometime
late Sunday through early next week. However, exact timing is
uncertain with typical low confidence 6-8 days out. Thankfully,
every member of the ensemble forecasts and Plumes show a general
cooling trend by Tuesday of next week and an increase in
precipitation chances across the whole area. Overall, there is
increasing confidence of a much needed pattern shift next week. As
for deterministic models, the GFS is the earliest with the onset of
the cooling trend as a strong Pacific front pushes across the
northern Front Range and stalls near the Colorado/Wyoming border.
The ECMWF and Canadian delay the coldest air and precipitation until
late Monday and Tuesday next week. Continued to trend temperatures
lower by Monday and Tuesday. Again, due to timing differences, did
not go nearly as low as the 12Z GFS is suggesting. All models do
show 700mb temperatures below -10c for next Tuesday afternoon,
resulting in highs in the 20s and 30s across the region. Increased
POP as well, mainly Monday night and Tuesday given recent model
consensus trends, but kept them below 30 percent outside of the
mountains for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1021 PM MST Tue Nov 30 2021

Winds will continue to stay elevated overnight for the southeast
WY terminals, with wind gusts of 25-35 knots possible at times.
Winds will be much lower across the western NE Panhandle terminals
overnight with gusts of 10 knots or lower. All terminals will
experience VFR conditions through the forecast period. A strong
jet streak is presently making its way across the area, so LLWS is
possible for KLAR and KCYS overnight, but confidence in this
occurring to create turbulence was low, so it was not included in
the TAF.

&&

.FIRE WEATHER...
Issued at 159 PM MST Tue Nov 30 2021

Possible fire weather concerns with a continued warm and dry
pattern through next week. Lower humidity values around 13-20% are
expected this Thursday and again next when near record breaking
temperatures are expected. However, due to the current time of
year, these lower humidity values are expected to be extremely
short-lived with shorter daylight hours and quicker nighttime
humidity recoveries. Nevertheless, winds are expected to remain
under criteria when humidity reaches its minimums and should keep
fire weather concerns to a minimum.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MST Wednesday for WYZ106-110.

NE...None.
&&

SHORT TERM...MD
LONG TERM...TJT
AVIATION...BW
FIRE WEATHER...MD
Hazardous weather outlook, Nov 30, 2:18 PM MST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
218 PM MST Tue Nov 30 2021

WYZ101>105-107>109-111>119-012130-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
218 PM MST Tue Nov 30 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-012130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
218 PM MST Tue Nov 30 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-012130-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
218 PM MST Tue Nov 30 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

High Wind Warnings are in effect through the early afternoon on
Wednesday. Wind gusts 30 to 40 MPH is expected with periods of 60
MPH gusts possible. See the latest High Wind Warning for further
details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

High Wind Warnings remain in effect through the early afternoon on
Wednesday. Wind gusts 30 to 40 MPH is expected with periods of 60
MPH gusts possible. See the latest High Wind Warning for further
details.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Nov 30, 7:47 PM MST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
747 PM MST TUE NOV 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
11/30/2021  M62 MPH          CARBON             WY   MESONET

            MESONET STATION WY24 6.9 E ARLINGTON
            (WYDOT).

&&

BMW
Local storm report, Nov 30, 9:19 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
919 PM MST TUE NOV 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
11/30/2021  M60 MPH          CARBON             WY   MESONET

            MESONET STATION WY24 6.9 E ARLINGTON
            (WYDOT).

&&

BMW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 1, 12:00 AM MST to 4:59 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Numerous WYDOT sensors along I-80 between Laramie and Rawlins recorded persistent wind gusts between 60-70 MPH for much of the day. The peak wind gust was 73 MPH at County Road 402 (WY20) at 12:30 AM MST. I-80 between Laramie and Walcott Junction was closed to light, high-profile vehicles overnight until 11:34 AM MST.

High Wind, Central Laramie Range and Southwest Platte County

When
December 1, 2:48 AM MST to 10:54 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor along I-25 at Bordeaux (KBRX) recorded frequent wind gusts 58-62 MPH. Peak wind gust was 66 MPH at 7:56 AM MST. I-25 was closed to light, high-profile vehicles from 3:20 AM until 1:32 PM MST.

High Wind, South Laramie Range Foothills

When
December 1, 3:50 AM MST to 6:32 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wind gusts around 60 MPH were briefly observed along I-80 at Otto Road (WY38) during the early morning hours. The peak gust for this event was 61 MPH at 4:14 AM MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988238, 988236, 988237.